Re: Quest (Johannesburg South Africa)
Date: February 01, 2009 07:43PM
Oh, yes, psychosis seems like a dream or - more like a movie - that should have a proper end and meaning - others why go through all that???!!! I'm sorry I gave so much detail, it is quite natural after or during a psychosis to look for meanings in things that don't really have a meaning, or to make irrelevant things more meaningful to yourself. I am quite envious that you got origin of the universe things, it seems you went to a better movie than I did!
Its quite natural and realistic to be afraid of it happening again. The longer you go without it happening, and the more you know about the technicalities of why it happened, the more the fear will go away. I am still afraid of it, even after all this time, but the fear is not too bad.
On the practical side you need to be careful with your medication if you are taking anti-psychotics, when you stop taking them, because the withdrawal can set off an episode - technically anti-psychotics block dopamine, which is a substance that makes you feel pleasure, motivation and "saliency" (a sense that the world is relevant and meaningful to you) - psychosis is like "too much meaning" and blocking dopamine blocks that effect. The problem is that while the dopamine is blocked, your brain starts creating extra dopamine receptors so that if you stop the drugs suddenly, you have too many dopamine receptors, risking too much saliency. Anti-psychotics don't actually undo psychosis in any way, all they do is make you lose interest in everything to a degree, including your weird thoughts. Obviously I'm not a doctor and you should discuss with your doctor, I'm just warning that if you stop any medication it must be very, very gradual - your doctor can probably tell you how gradual. Its also important for you to ask your doctors to tell you exactly what the side effects and risk are, because it can interview with your self esteem if you assume some of your behaviour is just something wrong with you, rather than drug induced. Anti-psychotics do diminish motivation, for example. Some doctors don't like to tell you what the side effects are in case that puts you off taking them, but you do have a right to ask and to know, especially once you are not feeling psychotic and are able to make perfectly good decisions.
The risk is that if you have a withdrawal psychosis it is difficult to tell whether it is caused by drug withdrawal, or inherently caused, and you risk being lumped forever and a day with a diagnosis of some or other permanent problem, rather than a strong reaction to a strange event.
By the way, when I read up on anti-psychotics it made sense to me that this is how the lgats cause psychosis - the manipulation they use on the environment, emotional exerices (stress and release, stress and release) probably releases dopamine - hence everyone feels really good - but if an individual releases too much dopamine (for whatever reason) there is too much and it turns into over-saliency i.e. crazy thoughts. Well, I think that is one of the ways it messes with your brain.
The other way it messes is that it breaks down defences, and sometimes old memories flood back, especially traumatic ones - so it is interesting you were in a car accident and that was on your mind. The stress-release dopamine would likely be stronger in someone who has had some traumas in their lifef than for those who haven't, so that is possibly part of the reason why only some people get really messed up and others don't, another reason could just be temperament, a more sensitive or excitable personn may react more. I suspect that breaking down defences also makes any old traumas more conscious - close to the surface - so if you have therapy to help with those it helps, putting the trauma back in a healthy perspective.
In car accidents a lot of people have out of body experiences, see white lights, go into shock, and lose chunks of memory - that's a healthy defence for your mind. If that defence unravels its not very healthy, you can't be very sane if you're walking around with that shocked feeling of being in a crash - on an average day. It could be that the lgat exercises triggered off the parts of your mind that recalled the accident, and since memories like that are stored in a primitive place your mind would have to invent a lot of symbolism to try to make sense of it.